1. Education
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Anne Marie Helmenstine, Ph.D.

Caffeine and Other Stimulants That Cause Psychosis

By January 11, 2014

Follow me on:

Caffeine is a stimulant.While you may know Adderall and other amphetamines can cause psychosis (in addition to other effects), were you aware other stimulants can cause psychotic behavior, including caffeine? This is called stimulant psychosis and is characterized by:
  • delusions
  • hallucinations
  • disordered thinking
  • catatonia (extreme cases)
Physical symptoms are those of stimulant overdose, which you can get without suffering stimulant psychosis:
  • nausea
  • diarrhea
  • hypertension (high blood pressure)
  • rapid breathing
  • hyperthermia (elevated temperature)
  • sleep deprivation
  • tremor
Drugs that are known to cause stimulant psychosis include: The effect typically occurs at high doses or from chronic use. Often it is temporary, although sometimes recovery is incomplete. In the case of caffeine, psychosis may be related to lack of B-vitamins, nervous system exhaustion, or a pre-existing mental condition. It's somewhat controversial because the drug by itself may not be sufficient to cause the condition. That's probably good news for readers presently finishing up a pot of coffee or their third energy drink.

Gives you something to think about, doesn't it? Have you ever experienced any of the symptoms associated with stimulant psychosis? Feel free to post a reply.

Comments

January 29, 2013 at 7:40 pm
(1) Donald W. says:

Being a very heavy coffee drinker for many years, I have notice that I am quick temper after a few cups of morning coffee. Also, notice that a lot of older people acts the same way after their morning coffee. Secretaries beware!

February 7, 2013 at 8:52 am
(2) Sam C says:

I’m a youth worker in the UK and I see the behavioural effect of high doses of caffeine from energy drinks on teens and young people day-in day-out. As a legal stimulant with no control it is seen as completely safe. Even those who admit that it has a negative effect on them refuse to take responsibility, the number of times I’ve heard ‘but the shop shouldn’t sell it to me’. Young people seem to be using it like alcohol or other drugs as a way to be more popular, little do they realise that at best people are laughing at them not with them.
However, until there is some solid research and information I do not have the tools to tackle the issue effectively.

February 27, 2013 at 5:23 am
(3) Samuel W says:

Having suffered most of the symptoms of stimulant psychosis, i know of the unpleasant experience associated with the so called “misuse”.
Although i am still a regular coffee drinker (with no known issues) i would highly recommend energy drinks are taken off the market.
In my area we find energy drinks to be cheaper to buy than bottled water (and indeed any other drink) thus if living on a budget the cheaper option usually prevails, and possibly leading to ill health??
I would be very keen to study the long term physical and mental effects these stimulants have on our bodies.
Anyone else agree?

June 20, 2013 at 3:20 pm
(4) J says:

I am prescribed adderall for ADHD. I’m starting to recognize the negative effects it has on my body. Unfortunately, I am also highly dependent on caffeine too. Two semesters ago, I was under a lot of stress, was experiencing major sleep deprivation, along with consuming two energy drinks combined with adderall daily. I experienced stimulant psychosis. While trying to sleep, I heard voices having a conversation. It sounded like it was coming from my living room. I was so terrified, especially since I was experiencing stress overload, that I went to the ER. They wanted me to sign a waiver to be hospitalized in a psychiatric unit for a week, which I refused to do so. What troubled me the most about it is the fact that they treated me as if I were developing schizophrenia. It was highly likely that if I would have agreed to that hospitalization, that they would have put me on an anti-psychotic without ruling out other causes. I think that it is important for anyone who experiences psychosis to do their homework. It is unfortunate that a lot of people are automatically deemed as having a mental illness without ruling other possible causes out. Hallucinations can happen in the sane population too. That was the only time that I have ever heard voices (which I recognized as a hallucination). I want to work towards becoming healthy enough to discontinue the use of adderall. It has a tendency to cause a lot of anxiety, panic attacks, mood issues, and muscle tension, especially at nighttime when the drug wears off. I am fortunate that I was never medicated as a child. My father fought my mother when I was first diagnosed to keep me off of Ritalin. I don’t think parents really understand how dangerous amphetamines are. It really is advisable to try everything else to treat ADHD before using these drugs. It’s a shame that it’s one of the first resorts that doctors lean on.

October 5, 2013 at 10:21 am
(5) Greg Marlow says:

Could stimulants lower the threshold for neurons to fire? In persons that are close to having a psychotic episode, stimulants would cause many neurons to fire spontaneous. These firings could evoke the chaotic thinking of psychosis.

Leave a Comment


Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.